Pennsylvania, 2023

Flash Flood in Pennsylvania, July 9, 2023

July 9, 2023 · NWS BGM · 1 event in 1 county or zone

Weak low pressure systems embedded in a hot and humid airmass over the region contributed to several rounds of heavy rain-producing thunderstorm activity. Isolated locations in northeastern Pennsylvania received between 2 to 4 inches of rainfall and experienced flooding of streams, creeks and roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Weak low pressure systems embedded in a hot and humid airmass over the region contributed to several rounds of heavy rain-producing thunderstorm activity. Isolated locations in northeastern Pennsylvania received between 2 to 4 inches of rainfall and experienced flooding of streams, creeks and roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 9, 10:08 AM EST, 22 minutes earlier.

Area forecast discussion, Jul 9, 10:08 AM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1108 AM EDT Sun Jul 9 2023

.SYNOPSIS...
A stalled out frontal boundary will focus showers and
thunderstorms across the area today and tonight, with locally
heavy rainfall resulting in flash flooding, especially across
the Catskills and into the Poconos, where rain may hang back
into Monday. The system will pull out of the area on Tuesday,
though another slow-moving front will approach us mid-week.

&&

.NEAR TERM /THROUGH MONDAY/...
1108 AM update...
A broad area of showers and thunderstorms has set up from
central PA into northeast PA slightly earlier than previously
expected today. There have been embedded stronger storms within
this swath where strong downbursts have been possible. The
convection has been able to tap into a modest amount of boundary
layer instability.  However, the main concern continues to be
heavy rainfall rates over the same areas...leading to isolated
instances of flash flooding so far. The threat for flash
flooding will likely expand through the afternoon as the deep,
moist air mass interacts with modest to strong synoptic scale
forcing and a fair amount of instability from the Wyoming
Valley/Poconos northeastward into the southern Catskills. The
Flood Watch remains in effect. With the development of
convection across the central parts of the forecast area early
this morning, some suppression is possible from Bradford county
PA into the upper Susquehanna basin in central NY. However,
areas back to the west/nw that have not been tapped should be
able to develop scattered convection through the afternoon. The
forecast update reflects these thoughts. The rest of the
forecast remains relatively unchanged.

4 AM Update...

Surface analysis places a stalled out frontal boundary extending
across the Hudson Valley, into the Catskills, and draping
westward across central Pennsylvania, with a weak surface low
over western Lake Erie. Meanwhile, a broad upper level trough
extends from Hudson's Bay through the Great Lakes and southern
Appalachians, with several weak perturbations embedded in deep
SW flow across the Northeast and into the Ohio Valley.

One such disturbance is already sparking off a cluster of
thunderstorms in central PA, getting ready to move into Chemung
and Bradford counties this morning. SPC Mesoanalysis shows
elevated instability across western NY and central PA, with more
stable air over NE PA. Expect this cluster will hold together
for another hour or two before diminishing in intensity.

Otherwise, while a few isolated thunderstorms are possible this
morning, the main show should start late morning or early
afternoon across central NY/PA, with showers and thunderstorms
expanding rapidly through the afternoon. The leading edge will
push into the Catskills by mid to late afternoon, stalling out
over the Hudson Valley this evening. A weak surface low
developing off the NJ shore will help enhance upslope flow along
the eastern edge of the Catskills, further enhancing
precipitation. By this evening, most of the rainfall will be
focused over eastern areas of the CWA, particularly Sullivan
County NY down into Pike and Wayne Counties in PA.

Another significant upper level trough will approach the area
Monday morning, taking on a negative tilt orientation, enhancing
upper level divergence, and helping to keep the weak surface low
in place near Long Island. An inverted surface trough will
extend northwest of this low into NE PA and central NY.
Precipitation will redevelop along this boundary on Monday,
further exacerbating any on-going flooding. How far west the
precipitation extends on Monday is still uncertain, but
unfortunately the Catskills and Poconos appear most likely to
receive he additional rainfall. For this reason, the Flood Watch
has been extended through Monday evening for Otsego, Delaware,
and Sullivan Counties in NY, and also Wayne and Pike in PA.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
4 AM Update...

Rain will pull north and east of the area Monday night, with
high pressure over the southern and central Appalachians
bringing drier wand warmer weather to the area for Tuesday.
Another cold front will approach the lower Great Lakes Tuesday
night, but precip will likely stay to our west Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
315 AM update...

The upper level ridge axis will be shifting to the east and out of
our region Tuesday night. A broad trough rotating north over the
Great Lakes sends a shortwave to our region Tuesday night into
Wednesday. Guidance suggests pop up showers with this wave, but
modeled soundings are too dry. The shortwave will likely get washed
out by the time it reaches our region. A better chance for showers
could be Wednesday afternoon as a weak forcing combined with humid
air may set off a few afternoon rain showers and thunderstorms.

The rotating trough sends another wave on Thursday. This
advects more moisture and instability creating more favorable
condition's for widespread showers and storms. The thunderstorms
may be capable of producing heavy rainfall and strong wind
gusts. The timing of the storms is still uncertain given the
unorganized synoptic pattern towards the end of this week.
Therefore, NBM Pops were used for the remaining forecast.
Lastly, temperatures are expected to fluctuate between the mid
to upper 80s with lows in the mid 60 across the area.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR conditions are expected at all terminals this morning prior
to the system moving in. Sunday's forecast includes heavy rain
showers and scattered thunderstorms occurring early afternoon
and carrying into the evening hours. Guidance suggests the best
chances for thunderstorms are at AVP/BGM/ITH/ELM. These
terminals could see visby dropping down to MVFR. Although we
could also see heavy rain alone dropping visby conditions down
to IFR, but confidence is low in terms of timing, therefore
these conditions were left out of the TAF. Remaining terminals
SYR/RME can also expect to see heavy rain showers and scattered
thunderstorms occurring early afternoon and carrying into the
evening hours. Although, confidence in thunderstorms was not
high enough to include in TAFs. Heavy rain dropping visby down
to MVFR is the main threat at these terminals.

Fuel Alt ceilings are possible this evening at all terminals,
after most of the rain showers have moved through. Fog is
expected to develop tonight with possible IFR visby conditions
at SYR/ITH/ELM/BGM/AVP. Guidance suggests below alt mins visby
for ITH/ELM/BGM towards the very end of the period. This was
included in the TAFs, but there is still some uncertainty on
timing and intensity this far out.

Outlook...

Sunday night...Lingering showers and fog development could
bring restrictions.

Monday through Wednesday...Mainly VFR expected, but still a
chance for mainly afternoon and evening scattered showers and
thunderstorms.

Another system moves in on Thursday brining possible
restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through this evening for PAZ038-039-043-044-047.
     Flood Watch through Monday evening for PAZ040-048-072.
NY...Flood Watch through this evening for NYZ023>025-044-045-055-
     056.
     Flood Watch through Monday evening for NYZ046-057-062.

&&

SYNOPSIS...BJT/MPH
NEAR TERM...BJT/MPH
SHORT TERM...MPH
LONG TERM...ES
AVIATION...ES/JTC
Hazardous weather outlook, Jul 9, 10:13 AM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1113 AM EDT Sun Jul 9 2023

PAZ040-048-072-101515-
Northern Wayne-Pike-Southern Wayne-
1113 AM EDT Sun Jul 9 2023

...SEVERE THUNDERSTORM WATCH 465 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ009-015>018-022-036-037-101515-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Madison-Southern Oneida-
1113 AM EDT Sun Jul 9 2023

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ044-047-101515-
Lackawanna-Luzerne-
1113 AM EDT Sun Jul 9 2023

...SEVERE THUNDERSTORM WATCH 465 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ023>025-044-045-055-056-PAZ038-039-043-101515-
Schuyler-Chemung-Tompkins-Cortland-Chenango-Tioga-Broome-Bradford-
Susquehanna-Wyoming-
1113 AM EDT Sun Jul 9 2023

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

NYZ046-057-062-101515-
Otsego-Delaware-Sullivan-
1113 AM EDT Sun Jul 9 2023

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

In the hours before

Special weather statement, Jul 9, 7:26 AM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
826 AM EDT Sun Jul 9 2023

PAZ038-043-091300-
Wyoming PA-Bradford PA-
826 AM EDT Sun Jul 9 2023

...A strong thunderstorm will impact portions of southeastern
Bradford and western Wyoming Counties through 900 AM EDT...

At 826 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lovelton, or 11 miles south of Wyalusing, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tunkhannock, Wilmot, Hollenback, Mehoopany, Meshoppen, Forkston,
Laceyville, Kasson Brook, Osterhout and Lovelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4154 7622 4155 7625 4156 7641 4170 7612
      4164 7612 4164 7600 4151 7591 4138 7628
TIME...MOT...LOC 1226Z 240DEG 17KT 4150 7628

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KL
Special weather statement, Jul 9, 8:02 AM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
902 AM EDT Sun Jul 9 2023

PAZ038-039-043-091330-
Wyoming PA-Susquehanna PA-Bradford PA-
902 AM EDT Sun Jul 9 2023

...A strong thunderstorm will impact portions of southwestern
Susquehanna, southeastern Bradford and western Wyoming Counties
through 930 AM EDT...

At 901 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lovelton, or 10 miles southeast of Wyalusing, moving northeast at 20
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tunkhannock, Hollenback, Noxen, Mehoopany, Meshoppen, Forkston,
Laceyville, Kasson Brook, Osterhout and Evans Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4154 7622 4156 7637 4173 7608 4148 7588
      4138 7622 4138 7628
TIME...MOT...LOC 1301Z 240DEG 16KT 4152 7618

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KL
Special weather statement, Jul 9, 8:26 AM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
926 AM EDT Sun Jul 9 2023

PAZ047-091400-
Luzerne PA-
926 AM EDT Sun Jul 9 2023

...A strong thunderstorm will impact portions of southwestern Luzerne
County through 1000 AM EDT...

At 926 AM EDT, Doppler radar was tracking a strong thunderstorm over
Shumans, or near Berwick, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hazleton, Berwick, West Hazleton, Dorrance, Conyngham, Nescopeck,
Slocum, Shickshinny, Jeddo and East Berwick.

This includes the following highway exits...
 Interstate 80 between 256 and 262.
 Pennsylvania Interstate 81 between 143 and 151A and B.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4092 7610 4095 7621 4105 7623 4114 7623
      4122 7608 4098 7589 4091 7609
TIME...MOT...LOC 1326Z 239DEG 18KT 4098 7626

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KL
Special weather statement, Jul 9, 8:29 AM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
929 AM EDT Sun Jul 9 2023

PAZ043-091400-
Wyoming PA-
929 AM EDT Sun Jul 9 2023

...A strong thunderstorm will impact portions of Wyoming County
through 1000 AM EDT...

At 929 AM EDT, Doppler radar was tracking a strong thunderstorm near
Evans Falls, or 7 miles southwest of Tunkhannock, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Falls, Vernon, Tunkhannock, Noxen, Mehoopany, Meshoppen, Forkston,
Kasson Brook, Osterhout and Evans Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4150 7624 4163 7620 4164 7611 4164 7589
      4142 7586 4139 7599 4138 7624
TIME...MOT...LOC 1329Z 268DEG 19KT 4149 7608

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KL
Special weather statement, Jul 9, 9:10 AM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1010 AM EDT Sun Jul 9 2023

PAZ047-091445-
Luzerne PA-
1010 AM EDT Sun Jul 9 2023

...A strong thunderstorm will impact portions of southern Luzerne
County through 1045 AM EDT...

At 1010 AM EDT, Doppler radar was tracking a strong thunderstorm over
Drums, or near Hazleton, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hazleton, West Hazleton, Freeland, Ashley, Dorrance, Conyngham,
Slocum, White Haven, Preston and Sugar Notch.

This includes the following highway exits...
 Interstate 80 between 256 and 273.
 Pennsylvania Interstate 81 between 143 and 165A and B.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4106 7617 4123 7591 4107 7577 4103 7576
      4103 7574 4101 7573 4098 7580 4098 7583
      4097 7585 4090 7603
TIME...MOT...LOC 1410Z 237DEG 16KT 4104 7601

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KL
Local storm report, Jul 9, 10:19 AM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
1119 AM EDT Sun Jul 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     Flood            Edwardsville            41.26N 75.91W
07/09/2023                   Luzerne            PA   Trained Spotter

            Several inches of water running over the
            road and ponding up to a few feet deep in a
            low lying, poor drainage area at the bottom
            of a hill. 2.10 of rain in the past hour.

&&

MJM

The radar

The Binghamton radar (KBGM), 105 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Luzerne

When
July 9, 10:30 AM EST to 11:30 AM EST
Where
Luzerne County, 0.86 mi SE of Kingston to 0.95 mi SSE of Kingston
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.260, -75.890

Flooding submerged a car on North Welles Street. The road was impassible.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120791.